Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stigmatizing Lipo
Dec 17, 2005

I've lived with facial lipoatrophy for years (though I'm off all offending nukes). Anyway, AHF in Los Angeles (a healthcare provider) is now running ads with pictures of gay men with facial wasting saying "this is what you will get" with HIV. This "prevention" campaign has caused serveral straight friends to ask if I have AIDS. I need a solution to this facial issue now...I can no longer hide. And why would a healthcare provider set out to further stigmatize its own patients? Thanks

Response from Dr. Henry

Facial fat wasting (lipoatrophy) is a major concern in HIV therapeutics. Switching off offending meds (such as D4T and AZT) may stabilize and reverse if done early in the process. Various plastic surgery interventions can provide cosmetic benefit. Uridine supplementation is being evaluated for possible benefit. I have heard about the ad campaign you mention. I guess the intent might be to address the myth in at-risk uninfected patients that HIV treatment is easy/benign so there is no need to worry about getting HIV anymore since it is so easy to treat. Whether hihglighting the problem with facial atrophy is a wise or effective or proper way to communicate the message is open to debate. Thanks for registering your concern about it. KH



Previous
Changing treatment regime
Next
HIV drugs preventing effectiveness of Sculptra?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement